Iowa, 2018Flooding in Iowa, September 20 to 30, 2018
September 20 to 30, 2018 · NWS DMX · 13 events in 10 counties and zones
Heavy rainfall continued across portions of central and northern Iowa through mid to late September. This allowed rivers across the area to go back into flood through the latter portion of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- $2.8 million
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall continued across portions of central and northern Iowa through mid to late September. This allowed rivers across the area to go back into flood through the latter portion of the month. The West Fork of the Des Moines River remained in flood at the end of September and will be included in the October StormData event as well. The basins impacted by flooding were the Des Moines, Cedar, Winnebago, Shell Rock, and Boone River basins as well as Black Hawk Creek at Hudson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 20, 5:45 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 20, 5:45 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 AM CDT Thu Sep 20 2018
.DISCUSSION.../Today through Wednesday/
Issued at 314 AM CDT Thu Sep 20 2018
Fairly quiet in the mid/long range with focus on today into tonight
with severe weather chances and heavy rain chances still through the
morning hours. Overall have a strengthening upper level trough
moving through the intermountain west which is expected to lift east
northeast through the region today into tonight. An associated
surface low pressure is centered across SW NE/NW KS and ERN CO with
a warm front stretching ENE through eastern NE and central/north
central Iowa. Moisture transport ahead of this system has been
oriented straight into NE Nebraska and northern IA through the
overnight hours with ongoing shower and isolated thunderstorm
activity in place across the northern third of the forecast area.
Backbuilding continues on the south side of the rain area which is
expected to continue through sunrise. However the entire area of
rain is expected to slowly ooze northward through this morning as
the warm front begins to lift north with the sfc low beginning to
lift ENE into central NE by mid morning. WPC had a moderate risk of
excessive rainfall across the north and that continues through 12z.
Rain rates have settled down some in the past few hours, but
continued fetch of moisture into the area and chances for heavy rain
still possible as moisture transport to strengthen even further
toward 12-15z. Therefore will continue the flash flood watch through
this morning.
Focus beyond early this morning, then shifts to the severe threat
for thunderstorms toward mid/late afternoon into tonight. The sfc
low off to the southwest to become situated near the Sioux City area
by 18z and then lift into SW MN toward 21z before moving into NW WI
by late evening. The associated warm front will continue to lift
northward into southern MN by this afternoon, with a trailing cold
front stretching from NW IA through central/eastern NE toward
mid/late afternoon. Some question as to how far north the warm front
will lift and expect development of storms along/south of the front
toward mid/late afternoon. With the sfc low expected to be in NW
IA/SW MN, could have a chance for some of the activity across far
northern Iowa. These storms are expected to be more discrete and
will bring the better chances for tornado development near the low
pressure area and the aforementioned warm front. CAPE values around
2000 J/kg or higher expected in the warm sector with strong low
level/deep layer shear in place. Some of the higher res models keep
the sfc low a bit further south tracking closer to the IA/MN border
which would increase the tornado threat across the far northern
forecast area near the triple point. Storms also expected to develop
along the sfc cold front extending S/SW from the sfc low through the
late afternoon hours. As the front slides across the area this
evening will see a continued chance for thunderstorms and severe
wind gusts. If can get some bowing segments in the line and
orientation of the 0-3 shear vector, could see some brief spinups
along the line of storms as well in addition to the damaging wind
threat. Enough instability and shear that could see some large hail
with the storms later today/tonight as well, but best chances will
be with the storms initially especially in any storms that remain
discrete. The front should exit the area by late tonight with precip
chances waning as well by Friday morning.
Other issue besides the severe weather will be gusty winds ahead of
the front across the forecast area today. Winds aloft to increase to
around 30 to 40 kts with a tightening sfc pres gradient. Harder to
get these winds to translate to the surface with mixing versus in a
CAA pattern, but still should get breezy to windy conditions. Would
not be surprised either if a few sites especially in the south/west
today hit advisory criteria at times. However do not feel it will be
widespread enough or consistent enough to issue a wind advisory for
now.
High pressure to then build into the area behind the system for
Friday into Sunday with dry and cooler conditions. Another system to
move through the region Monday into Tuesday bringing the next
chances for rain and storms with another system toward late next
week. More seasonable temperatures expected throughout the mid/long
range with a stronger cooldown looking probable just beyond the
forecast period.
&&
.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 645 AM CDT Thu Sep 20 2018
Showers are expected to gradually diminish this morning across the
northern Iowa as the area of rain is expected to lift into MN as a
warm front lifts northward through the day. This should allow IFR
to MVFR CIGS to lift into VFR range. Southerly to southeasterly
winds will increase and become gusty through the day. Additional
thunderstorms expected late this afternoon into tonight as a cold
front moves through the area. Winds to shift to the west and
become gusty behind the front with CIGS dropping into the MVFR and
possibly IFR range overnight.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for IAZ004>007-
015>017-023>028.
&&
DISCUSSION...Beerends
AVIATION...Beerends
Hazardous weather outlook, Sep 20, 3:34 AM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
434 AM CDT Thu Sep 20 2018
IAZ004>007-015>017-211000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
434 AM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Severe thunderstorms are possible late this afternoon into
this evening. The main severe threats are damaging winds and
possibly a few tornadoes, large hail is a secondary threat.
locally heavy rainfall is also possible.
Gusty non-thunderstorm winds of 20 to 30 mph with gusts to 40 mph
or more are expected today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Intermittent thunderstorm chances return to the forecast Monday
through much of next week. At this time the threat of severe
weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected late this afternoon into this
evening.
IAZ023>028-033>039-211000-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
434 AM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Severe thunderstorms are possible late this afternoon into
tonight. The main severe threats are damaging winds and possibly
a few tornadoes, large hail is a secondary threat. locally heavy
rainfall is also possible.
Gusty non-thunderstorm winds of 20 to 30 mph with gusts to 40 mph
or more are expected today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Intermittent thunderstorm chances return to the forecast Monday
through much of next week. At this time the threat of severe
weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected late this afternoon into this
evening.
IAZ044>050-211000-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
434 AM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Strong to severe thunderstorms are possible this evening into
tonight. The main severe threats are damaging winds and possibly
a tornado, large hail is a secondary threat. locally heavy
rainfall is also possible.
Gusty non-thunderstorm winds of 20 to 30 mph with gusts to 40 mph
or more are expected today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Intermittent thunderstorm chances return to the forecast Monday
through much of next week. At this time the threat of severe
weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening into tonight.
IAZ057>062-070>075-081>086-092>097-211000-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
434 AM CDT Thu Sep 20 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A strong to possibly severe thunderstorm will be possible this
evening into tonight. The main severe threat will be damaging
winds. An isolated tornado or large hail cannot be ruled out.
Locally heavy rainfall is also possible.
Gusty non-thunderstorm winds of 20 to 30 mph with gusts to 40 mph
or more are expected today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Intermittent thunderstorm chances return to the forecast Monday
through much of next week. At this time the threat of severe
weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening into tonight.
MJB
In the hours before
Local storm report, Sep 20, 3:38 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD HAMPTON 42.74N 93.20W
09/20/2018 FRANKLIN IA LAW ENFORCEMENT
FRANKLIN COUNTY SHERIFFS OFFICE REPORTED A
NUMBER OF ROADS ACROSS THE COUNTY WITH WATER
RUNNING OVER THEM, INCLUDING A FEW
IMPASSABLE AT THE TIME OF THE CALL.
&&Local storm report, Sep 20, 6:44 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM HEAVY RAIN HAMPTON 42.75N 93.20W
09/20/2018 E5.50 INCH FRANKLIN IA PUBLIC
5.5 INCHES OF RAIN IN THE PAST 12 HOURS. 9.3
INCHES OF RAIN IN THE PAST 48 HOURS.
BASEMENT FLOODING IN THE HOUSE. REPORT VIA
SOCIAL MEDIA.
&&
MJBLocal storm report, Sep 20, 7:40 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 AM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM HEAVY RAIN NEW HARTFORD 42.57N 92.62W
09/20/2018 E2.69 INCH BUTLER IA TRAINED SPOTTER
&&Flood, Cerro Gordo
- When
- September 20, 8:15 AM CST to September 23, 12:15 AM CST
- Where
- Cerro Gordo County, 6.29 mi NW of Freeman to 5.59 mi NNW of Clear Lake Lake
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.290, -93.280
The Winnebago River at Mason City crested at 12.17 feet on 21 September 2018 at 0545 UTC.
Flood, Emmet
- When
- September 20, 2:15 PM CST to September 30, 11:59 PM CST
- Where
- Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.260, -94.830
The West Fork of the Des Moines River at Estherville crested twice through the period and remained in flood into October. The first crest was at 10.62 feet on 21 September 2018 at 2145 UTC, the second crest was at 9.81 feet on 29 September 2018 at 1915 UTC.
Flood, Black Hawk
- When
- September 20, 4:15 PM CST to September 29, 12:30 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 96.36 feet on 23 September 2018 at 1400 UTC.
Flood, Butler
- When
- September 20, 9:45 PM CST to September 24, 7:15 AM CST
- Where
- Butler County, 6.65 mi SE of Shell Rock to 5.07 mi ESE of Shell Rock
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.650, -92.490
The Shell Rock River at Shell Rock crested at 15.44 feet on 22 September 2018 at 1715 UTC.
Flood, Webster
- When
- September 21, 3:15 AM CST to September 23, 10:00 PM CST
- Where
- Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.420, -94.210
The Des Moines River at Fort Dodge crested at 14.14 feet on 23 September 2018 at 1645 UTC.
Flood, Humboldt
- When
- September 21, 5:15 AM CST to September 29, 11:00 AM CST
- Where
- Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.650, -94.160
The West Fork of the Des Moines River at Humboldt crested at 12.83 feet on 23 September 2018 at 0400 UTC.
Flood, Kossuth
- When
- September 21, 6:00 AM CST to September 25, 4:30 PM CST
- Where
- Kossuth County, 4.49 mi SW of Lu Verne to 2.94 mi E of Burt
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.880, -94.150
The East Fork of the Des Moines River at Algona crested at 19.16 feet on 22 September 2018 at 1915 UTC.
Flood, Black Hawk
- When
- September 21, 10:00 AM CST to September 22, 7:00 PM CST
- Where
- Black Hawk County, 0.69 mi N of Evansdale to 1.47 mi W of Hudson
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.480, -92.280
Black Hawk Creek at Hudson crested at 14.28 feet on 22 September 2018 at 1100 UTC.
Flood, Black Hawk
- When
- September 21, 11:30 AM CST to September 26, 4:00 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Waterloo crested at 18.96 feet on 23 September 2018 at 1930 UTC.
Flood, Wright
- When
- September 21, 4:00 PM CST to September 25, 4:45 PM CST
- Where
- Wright County, 2.13 mi SSE of Cornelia to 3.43 mi SW of Dows
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.750, -93.670
The Iowa River at Rowan crested at 14.41 feet on 23 September 2018 at 0445 UTC.
Flood, Palo Alto
- When
- September 22, 2:30 AM CST to September 23, 9:15 PM CST
- Where
- Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.090, -94.750
The West Fork of the Des Moines River at Emmetsburg crested at 11.29 feet on 23 September 2018 at 0530 UTC.
Flood, Webster
- When
- September 22, 10:00 AM CST to September 25, 9:30 PM CST
- Where
- Webster County, 19.19 mi SE of Lanyon to 2.58 mi SSE of Dayton
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.000, -93.970
The Des Moines River at Stratford crested at 23.08 feet on 24 September 2018 at 1245 UTC.
Flood, Hamilton
- When
- September 23, 4:00 AM CST to 10:30 PM CST
- Where
- Hamilton County, 2.07 mi N of Stratford to 3.45 mi N of Stanhope
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.300, -93.930
The Boone River at Webster City crested at 14.40 feet on 23 September 2018 at 1800 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, September 20, 20181 injured · $1.9 million · EF2 · 58 events
- Tornadoes and Hail in Ohio, September 20, 2018$250,000 · EF1 · 12 events
- Hail and Damaging Winds in Nebraska, September 20, 2018$545,000 · 1.75 in hail · 8 events
- Tornado and Flood in Iowa, September 20 to 21, 2018$249,000 · EF0 · 16 events
- Flooding in Wisconsin, September 20, 2018$359,000 · 3 events
- Damaging Winds in Wisconsin, September 20, 2018$105,000 · 65 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, September 20, 2018EF1 · 9 events
- Damaging Wind in Texas, September 20, 20181 injured · $25,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Kansas, September 20, 2018$30,000 · 1 in hail · 3 events
- Lightning Strike in Illinois, September 20, 20183 injured · 1 event
- Flash Flood and Damaging Winds in Wisconsin, September 20 to 21, 2018$28,000 · 61 kt wind · 3 events
- Flooding in South Dakota, September 20 to 30, 201819 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785689, 785683, 785681, 785695, 785686, 785687, 785679, 785688, 785680, 785694, 785682, 785696, 785697.